Advising over ‘dangerous’ slimming pills

Image copyright Science Photo Library Image caption In 2016, PS3. 7m worth of fake slimming pills were confiscated

Slimming pills bought online are “potentially dangerous” and can cause serious health problems, says the UK’s medications watchdog.

Side-effects can include heart problems, blurred vision and diarrhoea, and some contain banned ingredients.

The Medication and Healthcare products Regulatory Agency( MHRA) said people should go to their GP for advice first.

A survey of 1,800 slimmers found one in three had bought pills online, with two-thirds experiencing side-effects.

Most of those questioned by the MHRA and Slimming World had bought online because they had wanted to lose weight quickly. About 40% said they had not wanted to speak to a GP or pharmacist.

‘Desperate’

Sarah-Jayne Walker, 30, watched diet pills as “a quick fix”, but they gave her palpitations and induced her feel faint.

Image copyright Sarah-Jayne Walker Image caption Sarah-Jayne became obsessed with slimming pills before stopping her habit

She bought the pills online and took them for four months, before realising she had no notion what was in them.

“The pills came in a little white bottle with no leaflet and no instructions, ” she says.

“I was in a desperate place – my weight had fluctuated for years – and I fell for the promises online.”

Sarah-Jayne suffered from light-headedness, sickness and irritable bowel disorder.

“I knew the pills were affecting my body and I had become dependent on them, ” she says.

The MHRA said people should take medicines merely after a consultation with their GP.

The agency’s #FakeMeds campaign cautions buying from websites also increases the risk of being ripped off or having your identity stolen.

Top tips-off to avoid fake medications online

Before buying, check if the seller is licensed to sell medications online, through this checking system “Herbal” or “all-natural” products can still contain chemical ingredients that may have side-effects Contact the MHRA if you have experienced side-effects from a suspected fake product Don’t self-diagnose – a doctor can work out the right treatment for you

Leave a Reply

Your email address will not be published. Required fields are marked *